Regina police are warning drug users and first responders to be careful after a potentially deadly mix of fentanyl and other designer opiod drugs was found in the Queen City.
Testing confirmed carfentanil, which is not meant for humans and is 100 times more potent than regular fentanyl, was among the substances found in a batch of white powder seized during a traffic stop in August.
“There is no easy way to know if carfentanil is mixed in with other drugs; you can’t see it, smell it or taste it,” Regina police said in a news release.
Fentanyl and carfentanil can be inhaled, ingested or absorbed and can be deadly even in tiny amounts.
The analysis confirmed the powder to be a mixture of fentanyl along with various fentanyl analogs which are often sold as designer drugs. The seized drugs also contained U-47700, which is described as a synthetic opioid and sometimes called “fake morphine.” The drug is actually more potent than morphine and can easily lead to an overdose.
The signs of an overdose from fentanyl or other opiods include: weak breathing, drowsiness, cold/clammy skin, pinpoint pupils, collapsing and coma. Anyone who sees someone with these symptoms should call 9-1-1 immediately.
Police, emergency responders and healthcare workers are at risk because they assist people showing signs of drug overdoses. This is why the Regina Police Service has improved safety procedures for handling unknown substances as evidence.
Police are urging people to pay attention to the signs and dangers of substance abuse, to not trust drug dealers because they don’t care about quality control or safe dosages and to seek help with addictions. They also urge parents to talk calmly to kids about drugs without judging or lecturing them.